Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 199, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 30, 2018, 1:19 PM CDT for Leflore County, Mississippi. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2018, 1:19 PM CDT (18:19 UTC)
- Expired
- May 30, 2018, 2:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 160 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 1:25 PM CDT | HAIL 1 | 4 Nnw Schlater, MS | NICKEL TO QUARTER SIZE HAIL JUST NORTH OF SCHLATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- -120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990
WUUS54 KJAN 301819
SVRJAN
MSC083-301915-
/O.NEW.KJAN.SV.W.0199.180530T1819Z-180530T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
119 PM CDT WED MAY 30 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northern Leflore County in north central Mississippi...
* Until 215 PM CDT.
* At 118 PM CDT, a severe thunderstorm was located near Sunnyside, or
9 miles southeast of Ruleville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sunnyside around 140 PM CDT.
Minter City around 145 PM CDT.
Money around 155 PM CDT.
Other locations impacted by this severe thunderstorm include
Schlater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3379 9017 3376 9019 3376 9025 3374 9031
3372 9031 3370 9030 3370 9027 3374 9024
3372 9022 3372 9014 3368 9014 3365 9010
3361 9012 3360 9010 3357 9010 3356 9045
3373 9045 3381 9018
TIME...MOT...LOC 1818Z 259DEG 16KT 3366 9041
HAIL...1.00IN
WIND...60MPH
$$
TWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:29 PM CDT, 50 minutes earlier.
Area forecast discussion, May 30, 12:29 PM CDT, 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1229 PM CDT Wed May 30 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR flight categories will prevail at sites through much of this forecast period. Due to isolated to scattered convection this afternoon, a brief period of MVFR/IFR categories can't be ruled out at sites where convection is observed. The same goes for early Thursday morning. Some low stratus/patchy fog developing around day break Thursday, could potentially reduce ceilings and/or visibilities to MVFR status for a brief 1-2 hour period. Southwest winds today will gradually become light from the south this evening, with a light south to calm wind expected during the overnight hours. 19/ && .DISCUSSION... The forecast area will remain under northwest flow aloft as we sit on the western side of an exiting trough, and weak high pressure at the surface. This northwest flow will keep dry air and cool temperatures aloft over the region, but conditions in the lower levels of the atmosphere are quickly recovering as warming and moistening conditions have ensued and will continue. This will result in warm and increasingly humid conditions across the region today, as highs climb into the low and middle 90s. This, as dew points generally sit around 70, will result in afternoon heat index values climbing up around the century mark today. Isolated to scattered thunderstorms are also expected to develop across mainly northern and eastern portions of the forecast area later this afternoon as well. This activity could be furthered by an outflow boundary currently propagating east southeast across the Delta region this morning. As this boundary reaches East Central Mississippi during peak heating hours this afternoon, it could become the focusing mechanism for thunderstorms there from mid- afternoon through early this evening. This, in addition to ample instability and steep lapse rates over this area, could yield some strong to isolated severe storms capable of producing both gusty winds and hail. Therefore, I'll maintain the ongoing "Marginal Risk" for isolated severe storms across the northeast portion of the CWA this afternoon. The ongoing forecast is in good shape. Other than some minor adjustments to hourly elements of the forecast to better account for current trends, no major changes will be made to the forecast on this update. /19/ Prior discussion below: Today through Tonight: The primary focus will be for a possible MCS to affect the northern and eastern counties for this afternoon. Latest satellite imagery showed the remnants of the tropical disturbance moving north over the Mid-Mississippi Valley. The region will be under the influence of troughiness through early this evening. A disturbance will come into the region in northwest flow. It will be combine with daytime heating and instability. Mid to upper level ridging will build in from the west late tonight. It will be another warm day as instability and daytime heating will bring a better coverage of thunderstorms, mainly east of Interstate 55. Pwats will be around 1.8 inches, surface Cape 3-4Kft, 27-28 vertical totals, and 0-3 km 20 knots. Some of the CAM guidance shows some isolated severe storms affecting portions of the northern and eastern counties for this afternoon into early this evening. As we lose daytime heating expect the storms to diminish after sunset. So with this in mind will keep the current marginal risk graphic for this afternoon. As far as temperatures are concerned highs will range from the lower 90s east to the middle 90s west. Lows will range from the lower to middle 70s. Will keep the best scattered convective chances generally east of Interstate 55./17/ Thursday through Sunday: Heat will be the big story for the end of the week into the weekend as a stout mid/upper ridge builds eastward into the region. Mid level warming in association with this feature will help suppress convection across most of the forecast area Thursday and Friday, though we can't rule out a shower or storm on the eastern periphery of the ridge slipping into East MS. Daytime temps will soar into the mid/upper 90s across much of the area, which when combined with considerable lingering low level moisture will result in heat indices beginning to surpass 100 during the daytime hours. By this weekend, confidence in the ridge keeping rain out of the area decreases as a series of more potent shortwaves swing through the Mid Atlantic and Southeast US. These could bring convective complexes along the eastern periphery of the ridge and across at least some portion of our area. Absent such systems to disrupt insolation, Saturday and Sunday have the potential to be the warmest days of this stretch, with heat indices potentially reaching advisory criteria over some portion of the forecast area. Unfortunately at this stage, it is too soon to accurately determine when and which of these disturbances will result in storms and how much they might disrupt heating. For this morning's HWO/graphics, we'll expand mention of dangerous heat into Thursday for NE Louisiana, continue mentioning it everywhere Friday and Saturday, and continue highlighting it over the southern 2/3rds of the CWA on Sunday. Monday and Tuesday: While there are still indications a weak front bringing humidity relief will make it into the region toward the end of the forecast period, timing remains a bit more uncertain, with some model solutions now pushing this back into Monday. Even with a drier airmass over much of the area, temps could still push the mid 90s especially over southern and western portions of the forecast area into early next week, albeit with lower heat indices. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 93 73 93 73 / 18 12 7 2 Meridian 91 71 93 71 / 35 20 16 5 Vicksburg 94 73 94 73 / 9 6 3 2 Hattiesburg 91 72 93 72 / 38 13 16 4 Natchez 93 73 93 73 / 9 4 5 2 Greenville 93 74 93 74 / 17 7 3 3 Greenwood 92 73 92 73 / 23 11 5 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 19
Hazardous weather outlook, May 30, 12:32 PM CDT, 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 1232 PM CDT Wed May 30 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040>043- 047>050-053>057-059>066-072>074-310000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Washington-Humphreys-Issaquena-Sharkey-Yazoo-Madison MS- Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jasper- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 1232 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...The rest of Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ025>033-036>039-044>046-051-052-058-310000- Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper- Newton-Lauderdale-Clarke- 1232 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...The rest of Today and Tonight... SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of today Isolated severe storms capable of producing damaging wind gusts and hail up to quarter size are possible this afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of today. 19 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:42 AM CDT | Special Weather Statement | JAN | Kemper | 63 min |
| May 30, 3:58 AM CDT | Special Weather Statement | JAN | Kemper | 47 min |
| May 30, 4:44 AM CDT | Special Weather Statement | JAN | Lauderdale | 31 min |
| May 30, 4:53 AM CDT | Special Weather Statement | JAN | Kemper | 52 min |
| May 30, 2:27 PM CDT | Special Weather Statement | JAN | Leflore | 48 min |
| May 30, 2:33 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 27 min |
| May 30, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys | 35 min |
| May 30, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 44 min |
| May 30, 3:27 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 48 min |
| May 30, 3:55 PM CDT | Flash Flood Warning | JAN | Lowndes | 2 hr |
| May 30, 3:59 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 46 min |
| May 30, 4:20 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 40 min |
| May 30, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 18 min |
| May 30, 5:00 PM CDT | Special Weather Statement | JAN | Winston | 30 min |
| May 30, 5:02 PM CDT | Special Weather Statement | JAN | Leake | 28 min |
| May 30, 5:08 PM CDT | Special Weather Statement | JAN | Lowndes | 52 min |
| May 30, 5:16 PM CDT | Special Weather Statement | JAN | Rankin | 29 min |
| May 30, 5:42 PM CDT | Special Weather Statement | JAN | Winston | 48 min |
| May 30, 5:43 PM CDT | Special Weather Statement | JAN | Madison | 47 min |
| May 30, 5:55 PM CDT | Special Weather Statement | JAN | Lauderdale | 50 min |
| May 30, 5:58 PM CDT | Special Weather Statement | JAN | Clarke | 47 min |
| May 30, 6:14 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 46 min |
| May 30, 6:18 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 42 min |
| May 30, 6:20 PM CDT | Special Weather Statement | JAN | Noxubee | 25 min |
| May 30, 6:33 PM CDT | Flash Flood Warning | JAN | Lauderdale | 117 min |
| May 30, 6:43 PM CDT | Flash Flood Warning | JAN | Clarke | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.